Patient Comments: Transcutaneous Electrical Nerve Stimulation - Side Effects

Question:

Did you experience any side effects from transcutaneous electrical nerve stimulation? Submit Your Comment

Comment from: Cc, 55-64 Female (Patient) Published: January 08

I recently bought a small, portable TENS (transcutaneous electrical nerve stimulation) unit. Today, I wore it to go grocery shopping. I had it on for over an hour. An hour or 2 after I took it off, my heart started to pound, then it was beating a little fast. I felt really jittery and shaky. This is still going on about 5 hours later. I think the TENS caused anxiety. That's the only thing I've done different today. Either anxiety, or I've got something else really wrong.

Comment from: SusieSpinner, 65-74 Female (Patient) Published: December 21

After using Quell from September, 2017, until yesterday, according to the manufacturer's specifications I began to experience a gradual onset of generalized anxiety which was most severe in the late afternoons after 4 or 5 Quell sessions. I did not use the device at night and the disquiet/anxiety would fade overnight but resume the following day. I also experienced some inner ear imbalance. I take an SNRI (selective serotonin and noradrenaline reuptake inhibitors) for fibromyalgia and wonder if there is a subtle interaction between the neural stimulation from the Quell unit and the medication. The Quell manufacturers seemed disinterested in this.

Comment from: Linda 68, 65-74 Female (Patient) Published: March 21

I used a transcutaneous electrical nerve stimulation (TENS) machine and it shorted out, raining a blister on my upper hip, right below my waist. It's been almost three months and the tissue is still blackish brown. It seems to be keeping me from taking a normal step in walking and I cannot walk more than 20 or 30 feet before giving out. Before this, I was walking 3 miles daily.

Comment from: JACKIE, 45-54 Female (Patient) Published: May 06

Yes, I have noticed my anxiety is acting up with the use of the TENS (transcutaneous electrical nerve stimulation) machine. I don't have pain but I suffer from leg spasms.

Comment from: Robert roberts, 75 or over Male (Patient) Published: March 22

After a fall a few months ago I went to a physiotherapist for help with hip pain. She fastened the TENS (transcutaneous electrical nerve stimulation) unit and said I could change the setting. I did. I possibly set it too high. I had no experience with this technology. Now I have what seems to be sciatica or a pinched nerve. I can't prove but I relate it to the use of TENS. Keep the settings low to avoid nerve damage is my advice if I ever use TENS again.

Comment from: ralphrides, 65-74 Male (Caregiver) Published: September 26

I have foot neuropathy from stage 4 cancer, which chemotherapy FOLFOX successfully treated. I am using ReBuilder 2407 for transcutaneous electrical nerve stimulation (TENS), electrodes in independent foot bath set on 7.83 Hz, setting 3 to 4.

Comment from: duffy, 55-64 (Patient) Published: March 23

Transcutaneous electrical nerve stimulation works great for my pain from a stroke and lead poisoning side effect of severe joint arthritis. But it seems to activate making my Tourette syndrome episodes.

Comment from: RAOatesy, 25-34 Female (Patient) Published: August 18

Even on the lowest setting, TENS (transcutaneous electrical nerve stimulation) quickly made the rheumatoid arthritis affected joints in my feet hurt worse.

Comment from: Prof Sanchez, 55-64 Male (Caregiver) Published: January 02

Every time they use transcutaneous electrical nerve stimulation on my neck I leave confused, disoriented and my memory is slow. My mother's physical therapist used TENS on my mother and I watched, learned and was oriented on where never to put the patches and electrodes. One of the areas is on the neck. Stimulation should not be applied to the neck. Severe spasm of the laryngeal and pharyngeal muscles may occur and the contractions may be strong enough to close the airway or cause difficulty in breathing. Stimulation over the neck could also have adverse effects on the heart rhythm or blood flow. This disorientation you are feeling may be due to the reduced blood flow to your brain. I would consult the physician, and the person who is giving you these therapies. It should be a trained medical professional. TENS placed in the wrong locations can do more harm than good. If placed correctly, it works wonders. Take care and hope this info helps.

Comment from: joseph, 55-64 Male (Patient) Published: November 11

I have started feeling tinnitus after taking transcutaneous electrical nerve stimulation (TENS) for a week on my neck for cervical spondylosis.

QUESTION

Medically speaking, the term "myalgia" refers to what type of pain? See Answer
Comment from: eyb, 55-64 Female (Patient) Published: February 08

I have had no side effects from transcutaneous electrical nerve stimulation (TENS) for me yet! I had left knee swelling and pain for the past two years and over the past three months it had grown to the point of my having to take Aleve twice a day, rub with Bengay and wear a brace. I have no recollection of injury but have iced it forever. I am a walker, not a runner and I try to stick to grass and dirt, not asphalt or cement. My coworker suggested I try a TENS unit. One 15 minute session at level 9 on the knead mode zapped the pain. I couldn't believe it, wasn't sure it would last. The next day, no swelling, no sharp pains, but I wore the brace to work just in case the treatment failed. A week and the pain has not returned. Three fifteen minute sessions I have had.

Comment from: Jane, 55-64 Female (Patient) Published: September 21

I used a TENS (transcutaneous electrical nerve stimulation) unit on my shoulders and upper back. After a few days of intermittent use, my anxiety has gone through the roof. It may not be related, just wandered if anyone else had such an experience.

Comment from: jmaisoui813, 55-64 Female (Patient) Published: May 19

Every time they use transcutaneous electrical nerve stimulation on my neck I leave confused, disoriented and my memory is slow.

SLIDESHOW

Nerve Pain: Symptoms, Causes, and Treatment Options See Slideshow
CONTINUE SCROLLING FOR RELATED SLIDESHOW